Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 116, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 1, 1998, 4:32 PM MDT for Baca County, Las Animas County, Colorado. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 1, 1998, 4:32 PM MDT (22:32 UTC)
- Expired
- Aug 1, 1998, 5:35 PM MDT
- In force
- 63 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
Counties Baca County, CO, Las Animas County, CO
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.5 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -242 J/kg
- Mixed-layer LCL
- 1743 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 012233 SVRPUB COC009-071-012335- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 432 PM MDT SAT AUG 1 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BACA COUNTY IN SOUTHEASTERN COLORADO EASTERN LAS ANIMAS COUNTY IN SOUTHEASTERN COLORADO * UNTIL 535 PM MDT * AT 430 PM...RADAR SHOWED ONE SEVERE STORM 14 MILES SOUTHEAST OF KIM OR 65 MILES EAST SOUTHEAST OF TRINIDAD MOVING NORTHEAST AT 20 MPH. ANOTHER SEVERE STORM WAS 13 MILES SOUTHWEST OF SPRINGFIELD. SOME LOCATIONS AFFECTED WILL BE OPEN COUNTRY SOUTH OF KIM THROUGH 530 PM AND NEAR SPRINGFIELD BY 450 PM. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. JK/PGW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:47 PM MDT, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 1, 2:47 PM MDT, 1 hour 45 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 245 PM MDT WED JUL 29 1998 WILL KEEP THIS SHORT AS BUSY WITH DEVELOPING WEATHER. MAIN CONCERN IS TONIGHT'S THUNDERSTORM ACTIVITY AS SHORTWAVE ENERGY INTERACTS WITH ABUNDANT MOISTURE...SO WILL GO WITH SCATTERED SHOWERS AND THUNDERSTORMS...SOME CONTAINING LOCALLY HEAVY RAIN ALONG WITH A FEW SEVERE STORMS...ESPECIALLY EASTERN SECTORS. MINIMUM TEMPERATURDES ON SUNDAY MORNING TO BE CLOSE TO THIS MORNING'S VALUES CWFA-WIDE. "77"
In the hours before
Special weather statement, Aug 1, 11:59 AM MDT, 4 hours 33 minutes before
COZ060>081-020600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1159 AM MDT SAT AUG 1 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER THE ATMOSPHERE WILL REMAIN MOIST TODAY WITH ABOVE AVERAGE MOISTURE CONTENT. A WEATHER DISTURBANCE WILL MOVE INTO THE NORTHERN ROCKIES THIS AFTERNOON WITH COOLING ALOFT OVER WESTERN COLORADO HELPING TO INCREASE THE INSTABILITY ACROSS THE MOUNTAINS. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS THE MOUNTAINS AND MOUNTAIN VALLEYS. A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE WITH THE MAIN THREAT BEING LARGE HAIL. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. CHANCES FOR THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE HIGHEST NEAR THE MOUNTAINS FROM COLORADO SPRINGS SOUTHWARD TO TRINIDAD. A FEW THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL BUT THUNDERSTORM COVERAGE SHOULD BE SCATTERED AT BEST. SPOTTER ACTIVATION IS POSSIBLE LATER TODAY. "7"
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.